Alert archive / Minnesota / Beach Hazards Statements in 2023
Beach Hazards Statement 13, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 12, 2023, 10:49 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2023, 10:49 AM CDT (15:49 UTC)
- Expired
- Aug 12, 2023, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882 WHUS43 KDLH 121549 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 1049 AM CDT Sat Aug 12 2023 MNZ037-WIZ001-130200- /O.NEW.KDLH.BH.S.0013.230812T1549Z-230813T0200Z/ Carlton and South St. Louis-Douglas- 1049 AM CDT Sat Aug 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...Until 9 PM CDT this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire even an experienced swimmer quickly. * ADDITIONAL DETAILS...Persistent onshore wind from 10 to 15 mph with some higher gusts and waves 2 to 3 feet are being observed. In the shallow water, high-energy waves can can double or triple in height within the surf zone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 12, 10:17 AM CDT, 32 minutes earlier.
Area forecast discussion, Aug 12, 10:17 AM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1017 AM CDT Sat Aug 12 2023 .DISCUSSION...(Today through Friday) Issued at 430 AM CDT Sat Aug 12 2023 Summary: Dense fog continues for portions of the Northland early this morning. Scattered showers with isolated thunderstorms will be possible today for a large portion of the area. More widespread rain will be possible on Sunday afternoon and through Sunday night. Heavy rainfall will be possible late Sunday night into Monday morning, especially for southern portions of the Northland. Relatively cool temps are expected this weekend before warmer temperatures return around midweek. The main story early this morning has been areas of dense fog across the CWA. Visibility has been reaching as low as one quarter of a mile, especially from northwest WI up to around the Iron Range. This fog is expected to linger until shortly after sunrise, when diurnal heating will dissipate it. A Dense Fog Advisory remains in effect for the MN Arrowhead and the South Shore counties of WI this morning until 9 AM CDT. In addition to the dense fog, much needed showers are occurring near the tip of the Arrowhead early this morning. These showers are the result of a shortwave propagating through far northeast MN, which is presenting well in current WV imagery from GOES. As this shortwave continues to trek eastward, expect these showers to come to an end. Additional isolated to scattered showers are expected today in the wake of this shortwave as northwest flow aloft advects moisture into the CWA. CAMs suggest that an isolated garden-variety thunderstorm may be possible this afternoon. Any thunderstorms that develop are expected to be non-severe, as RAP soundings show that this convection will be shallow with limited amounts of MLCAPE. Shower coverage will decrease this evening into tonight. However, an isolated shower or two will be possible tonight as a weak shortwave enters the CWA from the west. The next chance for more widespread precip arrives on Sunday as low pressure propagates into the upper Midwest from the Canadian prairies. Weak isentropic ascent preceding this low pressure could lead to a few light showers on Sunday morning into the early afternoon, especially in north-central MN. The bulk of precip arrives on Sunday afternoon and will continue through Sunday night. Recent deterministic and ensemble model runs have been trending the area of highest QPF southward. Despite this trend, southern portions of the CWA could still see decent rainfall amounts of around 1-2 inches late Sunday night into early Monday morning. Locally higher amounts may be possible, but confidence is moderate to low given the run-to-run variations in the location of this heavy rainfall. In terms of temperature this weekend, expect near to below normal temps. Highs will be coolest on Sunday, ranging from the mid 60s to low 70s. Low temps on Sunday night into Monday morning will also be unseasonably cool with lows in the mid 40s to low 50s for most. These cool temps will be replaced with above-normal highs by midweek as south to southwest flow sets up a WAA regime across the CWA. High temps on Wednesday are progged to reach the upper 70s to mid 80s with dewpoints in the low to mid 60s for most. For those wanting an appetizer of fall-like conditions, this weekend will be for you. However, this Wednesday will remind us that summer isn't over quite yet! && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 638 AM CDT Sat Aug 12 2023 Areas of IFR to LIFR fog continue this morning. Expect visibility to improve in the next 1-2 hours as daytime heating begins. Cigs are expected to lift to VFR heights with scattered showers developing later this morning. An isolated non-severe thunderstorm may be possible this afternoon, but confidence in location and timing is low. Therefore, only a VCSH mention was made for the scattered rain chances today. Models indicate the potential for another round of fog tonight. While visibility was only reduced to IFR in the 12z update, further reductions in category may be needed for tonight. && .MARINE... Issued at 959 AM CDT Sat Aug 12 2023 Winds will be out the northeast at 10 knots with gusts around 15 knots. Waves will be 1 to 2 feet. A few light showers are possible this afternoon into the evening. Winds will continue to be out of the northeast for tomorrow and increase to 15 to 20 knots with gusts to near 25 knots. As a result, waves will increase to 2 to 4 feet mainly at the head of the lake. Elsewhere waves will be 1 to 3 feet. Due to the increase in wave height, a Small Craft Advisory may be needed near the Twin Ports. Light showers and isolated thunderstorms will move in from the west tomorrow afternoon. Showers will continue overnight into Monday morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 72 54 66 53 / 30 20 60 70 INL 68 52 69 48 / 30 20 50 30 BRD 77 55 68 52 / 10 10 80 80 HYR 75 51 70 52 / 20 10 80 80 ASX 71 53 68 55 / 10 10 60 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Unruh AVIATION...Unruh MARINE...KSE
Hazardous weather outlook, Aug 12, 10:36 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1036 AM CDT Sat Aug 12 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131545- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1036 AM CDT Sat Aug 12 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Lingering northeast swell may lead to high energy breaking waves along Wisconsin and Minnesota Point beaches that lead to rip currents. Scattered showers will be possible this afternoon and early evening. Thunderstorms are not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be additional chances of thunderstorms Sunday into Monday and again Wednesday into Thursday. Severe storms are not anticipated at this time. Some heavy rain may be possible Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-131545- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1036 AM CDT Sat Aug 12 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Lingering northeast swell may lead to high energy breaking waves along Wisconsin and Minnesota Point beaches that are much larger than waves further out on the lake. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty winds will produce building waves and conditions hazardous to smaller vessels Sunday afternoon and evening, and again Monday across Western Lake Superior. Levens More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:21 PM CDT | Special Weather Statement | DLH | Douglas | 24 min |
| Aug 11, 7:00 PM CDT | Special Weather Statement | DLH | Carlton | 30 min |
| Aug 11, 7:23 PM CDT | Special Weather Statement | DLH | Carlton | 37 min |
| Aug 12, 3:07 PM CDT | Small Craft Advisory | DLH | 30 hr |
Nearby
Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.